How to recognise symptoms from the drug:
It is currently unknown which substance is responsible for this harm, however reported symptoms are:
- Rapid heart rate
- Difficulty breathing
- Heart palpitations
- Loss of consciousness
MDMA type substances can be adulterated/misrepresented, with numerous examples previously reported to High Alert. Synthetic cathinones, such as dimethylpentylone, are known to be in circulation in New Zealand.
In December, High Alert issued a notification after dimethylpentylone was misrepresented as MDMA and resulted in reports of negative experiences.
How to reduce harm from the drug:
The worry is that this substance may continue to be sold as MDMA. It is unknown how widespread the circulation of this powder is.
High Alert urges extreme caution at this time. Do not take any unknown powders. You cannot be sure the substance you have is MDMA by sight or smell. Testing is recommended to help minimise the risk. KnowYourStuffNZ and the New Zealand Drug Foundation are running regular drug checking clinics across the country – you can find a calendar of upcoming events here.
While not taking any unknown powder is the safest option, the New Zealand Drug Foundation advises there are a couple of things you can do to lower the risks:
- Don't take anything alone. Have a buddy who can help, and call an ambulance, if things go wrong.
- Lower doses are less risky. Start off with a small amount to check how it affects you.
- Swallowing the substance has a slower onset than other methods and means there is more time to get medical help if needed.
- Avoid mixing with other substances, especially other stimulants (e.g. energy drinks, amphetamines), alcohol, and prescription medications (especially anxiety and depression medications).
- Avoid re-dosing or allow more time in between.
- Seek immediate medical attention if you or someone else has a racing heart or other unusual symptoms after taking this substance.
If you think someone is suffering a medical emergency, call 111 immediately and ask for an ambulance. Always tell emergency responders what someone has taken – you won’t get in trouble, and it could save a life.
Always call an ambulance if someone:
- is unconscious
- stops breathing
- has a seizure
- is extremely agitated for longer than 15 minutes
- has chest pain or breathing difficulties for longer than 5 minutes.
If you have heard of any reports of this drug, please let us know through the Report unusual effects page, the alert ID is N22/028. All submissions are anonymous.